Updated 19 March 2015

Bleeding alert for stroke drug

People treated with the clot-dissolving drug tPA for a stroke caused by a blocked brain artery are more likely to have excess bleeding if they have been taking Coumadin.


People treated with the clot-dissolving drug tPA for a stroke caused by a blocked brain artery are significantly more likely to have excess bleeding if they have been taking the anti-clotting drug Coumadin, even though a test shows no great danger of bleeding, new research indicates.

"In our small sample, there was a 10-fold increased risk among those taking Coumadin [warfarin]," said study author Dr Shyam Prabhakaran, an assistant professor of neurological sciences and head of the stroke program at Rush University Medical Centre in the US. "I think we have raised a doubt that hasn't been looked at before and should make us be sure that tPA is safe for these patients before we move forward."

Used to dissovle clots

Current guidelines say that tPA, or tissue plasminogen activator, should be used quickly to dissolve a clot that is blocking a brain artery - within three hours after the first symptoms, as late as four and a half hours in some cases. But they say that the drug should be used only when a measurement called the international normalised ratio, or INR, which measures the tendency of blood to clot, is 1.7 or lower. A higher INR means a greater tendency to bleed.

The study, published online in Archives of Neurology, reported on the use of tPA in 107 people who had ischaemic strokes, those caused by a blocked artery, from 2002 to 2009. Among them, the incidence of excess bleeding in the 13 people who had been taking Coumadin before the stroke was 30.2%, compared with 3.2% for those who had not been taking the drug.

Faults in the study

Prabhakaran was quick to point out the faults in the study. "It is a single-centre, retrospective study and not large enough so that it could be affected by sample size," he said. "We need a larger data set from more centres."

That information should be forthcoming now that an alert has been sounded, Prabhakaran said. "Other centres should now start presenting their data bases," he said. "If their data indicate it is safe, the guidelines should not be changed. I think we will find, in the next year or two, other centres will start publishing their findings."

Widely used drug

A large number of Americans, most of them elderly, take Coumadin for a variety of reasons, including to prevent problems caused by atrial fibrillation, an abnormal heart rhythm, and to prevent clots from forming on artificial heart valves.

"This is an important study that talks about the risks we are well aware of when we use tPA for ischaemic strokes," said Dr Ralph Sacco, professor and chairman of neurology at the University of Miami Miller School of Medicine. Sacco, president-elect of the American Heart Association and the first neurologist to hold that post, was a member of the group that set the guidelines for tPA use.

"The new updated guidelines that extended use of tPA beyond the three-hour window did exclude all patients taking Coumadin [from being] treated after three hours, regardless of INR level," Sacco said.

He echoed Prabhakaran's list of the new study's shortcomings. "This is a non-randomised study," Sacco said. "All-case studies always raise concerns about some bias."

But attention must be paid, he said. "This raises the alarm level and makes us pause, as we always should, when we consider treating ischemic stroke," Sacco said. "But it should not make us deviate from the guidelines." - (Ed Edelson/HealthDay News, March 2010)


Read Health24’s Comments Policy

Comment on this story
Comments have been closed for this article.